Thunderstorm Wind, Grant
- When
- June 24, 3:45 PM CST
- Where
- Grant County, 2.76 mi N of Albee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.090, -96.570
Sixty-five mph winds were estimated.
Severe thunderstorms developed in advance of a surface low pressure area and cold front in far northeast South Dakota. Very heavy rains of up to 6 inches, nickel hail, along with a brief tornado touchdown occurred during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed in advance of a surface low pressure area and cold front in far northeast South Dakota. Very heavy rains of up to 6 inches, nickel hail, along with a brief tornado touchdown occurred during the late afternoon and early evening. The main areas of flash flooding were near Claire City in northern Roberts county and near Albee and Revillo in Grant county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 2:48 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 348 PM CDT Sun Jun 24 2018 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 348 PM CDT Sun Jun 24 2018 One upper level low pressure trough lifting north into North Dakota into the evening hours will take some of the showers and storms with it while another one was lifting into the southwest cwa late this afternoon. This one was bringing a more organized area of showers and storms and thus increased pops. Also, expect many of the showers/storms to dissipate with the loss of surface heating into the evening hours. Otherwise, a large upper level low pressure area to our southwest will move slowly east through tonight and Monday. This will wrap in more widespread showers and storms mainly to the eastern part of the cwa on Monday. Therefore, continued with likely/definite pops across this region. With the clouds and rainfall, Monday will be cool day with highs mainly in the 70s. .LONG TERM...(Monday Evening through Sunday) Issued at 348 PM CDT Sun Jun 24 2018 Low pressure will continue to meander out of SD/NE and into Minnesota Tuesday morning. Along with that, showers and the occasional weak thunderstorm will track across the area. Coverage generally looks to be fairly good in the eastern CWA. Additional wrap-around showers are expected to continue into Tuesday, also primarily in the eastern CWA. As a low over Manitoba begins to form and deepen towards the end of the week and into the weekend, multiple chances for showers and thunderstorms will once again be possible. Low confidence still exists in the exact timing and location of any potential precipitation. Temperatures for the week generally look to be around average to slightly above average. The exception being Thursday where temperatures look to reach near 90 across most of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1231 PM CDT Sun Jun 24 2018 MVFR ceilings have lifted and VFR conditions have returned to all sites so far with the exception of KMBG. Showers and scattered weak thunderstorms are possible this afternoon and overnight into Monday morning. Lingering overnight showers will primarily affect the far eastern TAF site of KATY. MVFR ceilings are possible Monday morning for KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Telken AVIATION...Telken
Hazardous Weather Outlook National Weather Service Aberdeen SD 354 AM CDT Sun Jun 24 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 354 AM CDT Sun Jun 24 2018 /254 AM MDT Sun Jun 24 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No severe weather is expected with heat of the afternoon showers and thundershowers. .DAYS TWO THROUGH SEVEN...Monday through Saturday We are under an active pattern with several opportunities for moisture, however no threat for organized severe weather is evident at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
Special Weather Statement
National Weather Service Aberdeen SD
431 PM CDT SUN JUN 24 2018
SDZ021-242215-
Grant SD-
431 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albee, or 12 miles south of Milbank, moving north at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Stockholm, Twin Brooks,
La Bolt, Marvin, Albee and Big Stone Lake.
LAT...LON 4497 9662 4498 9668 4531 9700 4532 9700
4532 9647 4530 9645 4499 9645
TIME...MOT...LOC 2131Z 159DEG 10KT 4504 9657
TelkenThe Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Sixty-five mph winds were estimated.
A tornado touched down briefly southeast of Claire City with no damage occurring.
Heavy rains of 2 to 4 inches brought flash flooding in and to the east and southeast of Claire City. Several roads were flooded along with several basements in Claire City.
Heavy rains of 3 to 6 inches over a short period of time caused flash flooding from the Albee area to the Revillo area. There was overland flooding along with several roads flooded with a road closure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770201, 770200, 770162, 770163, 770822, 770846.